Alert archive / Illinois / Flash Flood Warnings in 2016

Flash Flood Warning 86, NWS Paducah, KY

August 14, 2016Jefferson County, Wayne County, Illinois

NWS Paducah, KY issued this flash flood warning at Aug 14, 2016, 4:09 AM CDT for Jefferson County, Wayne County, Illinois. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2016, 4:09 AM CDT (09:09 UTC)
Expired
Aug 14, 2016, 8:30 AM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 86 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 6:00 AM CDTHEAVY RAIN 3.932 N Waltonville, IL24-HOUR RAINFALL ACCUMULATION
Aug 14, 6:00 AM CDTHEAVY RAIN 6.23Mount Vernon, ILREPORT FROM CORP OF ENGINEERS SITE. 24-HOUR RAINFALL ACCUMULATION.
Aug 14, 7:00 AM CDTHEAVY RAIN 4.09Mount Vernon, IL24-HOUR RAINFALL ACCUMULATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS53 KPAH 140909
FFWPAH
ILC081-191-141330-
/O.NEW.KPAH.FF.W.0086.160814T0909Z-160814T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 830 AM CDT

* AT 406 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  HEAVY RAIN FALLING ACROSS THE WARNED AREA. UP TO ONE INCH OF RAIN
  HAS ALREADY FALLEN FROM NEAR MOUNT VERNON TO NORTH OF BLUFORD.
  ANOTHER SWATH OF HEAVY RAIN IS EXPECTED TO MOVE INTO THE AREA
  ALREADY BEFORE 5 AM CDT. FLASH FLOODING IS EXPECTED TO BEGIN
  WITHIN THE NEXT HOUR OR SO.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT VERNON...WAYNE CITY...WOODLAWN...BLUFORD...CISNE...INA...
  DIX...WALTONVILLE...BONNIE...JEFFERSONVILLE...BELLE RIVE...SIMS...
  NASON...KEENES AND JOHNSONVILLE.

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3859 8816 3829 8861 3826 8870 3816 8880
      3813 8915 3836 8913 3848 8889 3847 8870
      3861 8869

$$

SMITH
1 follow-up statement
674 
WGUS73 KPAH 141127
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
627 AM CDT SUN AUG 14 2016

ILC081-191-141330-
/O.CON.KPAH.FF.W.0086.000000T0000Z-160814T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IL-JEFFERSON IL-
627 AM CDT SUN AUG 14 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR
NORTHWESTERN WAYNE AND JEFFERSON COUNTIES...

AT 620 AM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT HEAVY RAIN WAS FALLING OVER THE AREA. UP TO TWO INCHES OF RAIN
HAVE ALREADY FALLEN BASED ON AUTOMATED WEATHER OBSERVATION SITES
AND RADAR ESTIMATES SINCE MIDNIGHT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT VERNON...WAYNE CITY...WOODLAWN...BLUFORD...CISNE...INA...DIX...
WALTONVILLE...BONNIE...JEFFERSONVILLE...BELLE RIVE...SIMS...NASON...
KEENES AND JOHNSONVILLE.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN
THE WARNED AREA.  RAIN HAS DIMINISHED ALONG SOUTHERN JEFFERSON
COUNTY DURING SINCE 6 AM CDT AND MAY MOVE NORTH OF THE WARNED AREA
BEFORE 7 AM CDT. GIVEN THE EXPECTATION OF FURTHER RUNOFF FROM THE
RAIN, THE FLASH FLOOD WARNING WILL MOSTL LIKELLY BE ALLOWED TO
EXPIRE AT 830 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3859 8816 3829 8861 3826 8870 3816 8880
      3813 8915 3836 8913 3848 8889 3847 8870
      3861 8869

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:51 AM CDT, 18 minutes earlier.

Area forecast discussion, Aug 14, 3:51 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
351 AM CDT SUN AUG 14 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CDT Sun Aug 14 2016

Radar trends overnight seem to confirm ongoing synoptic and
mesoscale model guidance with respect to a northward shift in the
heaviest precip band over much of the short term period,
especially through the flash flood watch period which runs through
Monday night. With that said, believe it is time to begin trimming
the southern row or two of counties from the watch box. This will
remove some bigger cities like Paducah, Henderson and Owensboro
KY. More may need to be trimmed if model trends hold. Still
believe some decent rains will be in the offing for those
locations with some heavy downpours at times, but the overall
flash flood potential seems to have decreased at this time.

Feeling is still that the 00Z ECMWF may be a bit too far north
with the shift, with it being farther north than most of it's
ensemble members. Thus, opted to go lean closer to a GFS/UKMET
split for this package and trend farther north rather than "jump"
as far as some models suggest. Unfortunately, some locations
still within the watch have already received some 4 to 7 inches or
so of rain from yesterday's activity, so areas west of a Poplar
Bluff, MO to Cape Girardeau to Carbondale and Mount Carmel IL line
will really need to be monitored closely, esp given the rain
rates we have been experiencing. The bulk of the heavy rainfall
potential in our forecast area may actually come later today and
tonight as the the surface low that has been bringing all of the
flooding rains to portions of the gulf coast region finally lifts
north toward MO. This definitely still a fluid and evolving
pattern, Stay tuned.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CDT Sun Aug 14 2016

Hind-sight may be 20/20 with respect to the some of the model
depiction of the retrograding mean trough axis in the northern U.S.
by the ECMWF 24 hours ago.  Originally dismissed, it appears the
both the GFS and Canadian guidance which were still preferred along
the the ECMWF are focusing on the interaction of the southeastward
diving shortwave/trough from the front range of Colorado and the
timing of the low along the AR/LA border at 00z Sunday.

The net effect is to keep the mean trough axis west of the WFO PAH
forecast area through Wednesday, when the influence of the lee side
trough and the ejecting Lower Mississippi Valley low and the shear
zone/trough move east of the Area.

Agree with the model selection by WPC folks for these systems.  It
will clutter up relatively sharp demarcation of precipitation vs. no
precipitation across the south and southeast sections of the WFO PAH
forecast area. There is a little concern that the Canadian may be a
little more robust than the GFS (reversing positions on the coverage
of precipitation through the week), but the blended guidance seems a
good compromise and is closer to the 00z ECMWF.

&&

.AVIATION...
Issued at 656 PM CDT Sat Aug 13 2016

As a front becomes stationary in the vicinity of the TAF sites
combined with deep tropospheric moisture and weak upper level
energy, VFR cigs/vsbys will occasionally drop down to MVFR/IFR
with SHRA/TSRA/BR. Precipitation expected to come in waves through
the period. Winds variable AOB 5 knots.

&&

.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
     092-093.

MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
     107>111.

IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.

KY...None.
&&

SHORT TERM...GM
LONG TERM...Smith
AVIATION...JP
Hazardous weather outlook, Aug 13, 4:35 PM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT SAT AUG 13 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
435 PM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. REFER TO THE
WATCH PRODUCT FOR DETAILS. HEAVY RAINFALL AND FLOODING FROM
THUNDERSTORMS IS ANTICIPATED THROUGH TONIGHT. THE AREAS OF CONCERN
WILL CONTINUE TO BE ACROSS SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS
AND SOUTHWEST INDIANA. THE CHANCE WILL SPREAD SOUTH INTO WEST
KENTUCKY BY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL
BE LIKELY SUNDAY THROUGH MONDAY NIGHT...ESPECIALLY OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND AREAS OF
WESTERN KENTUCKY ALONG THE OHIO RIVER. THOSE LOCATIONS ARE NOW IN A
FLASH FLOOD WATCH THROUGH MONDAY NIGHT. PLEASE SEE THE FLASH FLOOD
WATCH PRODUCT FOR FURTHER DETAILS.

LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE FORECAST ACROSS
THE OUTLOOK AREA DURING THE WEEK. GIVEN THE MARGINAL SHEAR AND
INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE LIMITS
WITH GUSTY WINDS AND MARGINAL HAIL LATE TUESDAY...MAINLY OVER WEST
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

RELAY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE...OR LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Aug 13, 10:57 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1057 PM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       2 W WILLIAMSVILLE       36.97N 90.58W
08/13/2016  M6.80 INCH       WAYNE              MO   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT RIVER GAUGE SITE - BLACK RIVER
            ABOVE WILLIAMSVILLE

1045 PM     HEAVY RAIN       1 SW WAPPAPELLO         36.93N 90.28W
08/13/2016  M4.38 INCH       WAYNE              MO   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT RIVER GAUGE SITE - ST FRANCIS
            RIVER AT WAPPAPELLO DAM

1045 PM     HEAVY RAIN       2 E PATTERSON           37.19N 90.51W
08/13/2016  M4.33 INCH       WAYNE              MO   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT RIVER GAUGE SITE - ST FRANCIS
            RIVER NEAR PATTERSON

1045 PM     HEAVY RAIN       4 ENE CLUBB             37.25N 90.31W
08/13/2016  M3.05 INCH       WAYNE              MO   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT PIEDMONT RAWS SITE

1045 PM     HEAVY RAIN       1 W DONIPHAN            36.62N 90.84W
08/13/2016  M3.74 INCH       RIPLEY             MO   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT RIVER GAUGE SITE - CURRENT RIVER
            AT DONIPHAN

1045 PM     HEAVY RAIN       1 S MOUNT CARMEL        38.40N 87.77W
08/13/2016  M3.75 INCH       WABASH             IL   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT RIVER GAUGE SITE - WABASH RIVER
            AT MT. CARMEL

1045 PM     HEAVY RAIN       10 NNE CAPE GIRARDEAU   37.44N 89.48W
08/13/2016  M7.60 INCH       CAPE GIRARDEAU     MO   OTHER FEDERAL

            24 HR RAINFALL TOTAL AT RIVER GAUGE SITE - MISSISSIPPI
            RIVER AT MOCASSIN SPRINGS/ TRAIL OF TEARS STATE PARK

&&

SP

Nearby

Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.